Alert archive / Maine / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Gray, ME

November 29, 2004Franklin County, Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Nov 29, 2004, 1:46 AM EST for Franklin County, Oxford County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2004, 1:46 AM EST (06:46 UTC)
Expired
Nov 29, 2004, 7:45 AM EST
In force
6 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 73 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 290649
FFWGYX
MEC007-017-291245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
146 AM EST MON NOV 29 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF FARMINGTON
  OXFORD COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF RUMFORD

* UNTIL 745 AM EST

* AT 140 AM...SMALL RIVER AND STREAMS CONTINUE TO RISE IN FRANKLIN 
AND OXFORD COUNTIES IN WESTERN MAINE.  IN OXFORD COUNTY...THE SWIFT 
RIVER AT ROXBURY WAS AT 7.7 FEET AT 140 AM.  FLOODING BEGINS AT 7.0 
FEET.  IN FRANKLIN COUNTY...THE SHERIFFS OFFICE REPORTS FLOODING 
ACROSS ROUTE 4 AND ROUTE 27 BETWEEN NEW VINEYARD AND STRONG.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4424 7060 4460 7006 4494 7025 4461 7096
$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 8:46 PM EST, 5 hours earlier.

Area forecast discussion, Nov 28, 8:46 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
846 PM EST SUN NOV 28 2004

.SHORT TERM (REST OF TONIGHT THROUGH MONDAY)...
THE OCCLUSION IS MAKING ITS WAY THROUGH NH WITH CLEARING FOLLOWING
NOT TOO FAR BEHIND.  THE STRONG GUSTY WINDS WILL BE DIMINISHING SO
WILL LET THE WIND ADVISORY EXPIRE AT 11 PM.  WILL BE UPDATING TO
FRESHEN UP THE FIRST PERIOD AND CONTINUE THE CLEARING TREND.
WILL ALSO BE REMOVING THE ADVISORY HEADLINES.
&&

.MARINE...
GALES WILL REMAIN UP FOR CURRENT STRONG WINDS.  WINDS WILL
DIMINISH BUT EXPECT THEM TO AS THE OCCLUSION PASSES BY...AT WHICH
POINT GALES WILL BE LOWERED TO SCA.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 258 PM EST SUN NOV 28 2004

SHORT TERM (TONIGHT THROUGH MONDAY)...
SFC ANALYSIS SHOWS THE OCCLUDED FRONT WAS OVER EASTERN NEW YORK AT
18Z...WITH A BAND OF MODERATE TO HEAVY RAINFALL ALONG AND AHEAD OF
IT. THE FRONT WILL RACE EAST AND CROSS THE AREA BETWEEN 00Z AND 06Z
WITH A SHARP CUTOFF IN RAIN WITH ITS PASSAGE. QPF IS EXPECTED
TO BE ON THE ORDER OF ONE TO ONE AND ONE-HALF INCHES. WILL
CONTINUE WITH THE WIND ADVISORY THROUGH THIS EVENING. EXPECT STRONG
GUSTY SE WINDS TO PERSIST AHEAD OF THE FRONT WITH GUSTS TO 45 MPH
ESPECIALLY OVER THE HIGHER TERRAIN AND COASTAL AREAS. COLDER AIR WILL
WORK INTO THE MOUNTAINS AND FOOTHILLS FOLLOWING THE FROPA...
WITH LINGERING PRECIPITATION ENDING AS SNOW SHOWERS WITH PERHAPS
SOME LIGHT ACCUMULATION. BREEZY AND SEASONABLY MILD ON MONDAY WITH
DOWNSLOPE AND SOME SUNSHINE ALLOWING TEMPERATURES TO REBOUND A
GOOD 5 TO 10 DEGREES ABOVE NORMAL.

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
A DECENT WIND MAXIMUM CROSSES THE FORECAST AREA MONDAY NIGHT AND
EARLY TUESDAY. THIS SHOULD PRODUCE A LAYER OF CIRRUS AND PERHAPS
ALTOSTRATUS AS IT PASSES. FOR THIS REASON...WILL GO WITH PARTLY
CLOUDY SKIES. WITH THE CLOUDS...FAVORED THE WARMER GFS MOS NUMBERS
FOR THIS PERIOD.

AFTER THE WIND MAXIMUM EXITS...CLOUDS SHOULD THIN. WITH SURFACE
HIGH PRESSURE IN PLACE...EXPECT PARTLY CLOUDY SKIES WITH CLOSE TO
NORMAL TEMPERATURES FOR THE LAST DAY OF NOVEMBER.

AS WAS THE CASE YESTERDAY...THE MOST SIGNIFICANT FORECAST PROBLEM
CONTINUES TO BE HOW MODELS HANDLE THE STRONG SHORT WAVE BEING
EJECTED OUT OF THE SOUTHWEST UNITED STATES IN THE SPLIT FLOW.
MODELS HAVE BACKED OFF ON THE IDEA OF PHASING...BUT MOST MODELS HAVE
GROUPED THEMSELVES INTO TWO CAMPS.

THE FIRST GROUP...CONTAINING THE GFS/UKMET...SUGGEST THAT THE SHORT
WAVE IN THE SOUTHERN STREAM REMAINS IN THE STRONGER PIECE OF
ENERGY. THESE MODELS DEVELOP SECONDARY LOWS IN OVER SOUTHERN NEW
ENGLAND OR OVER THE GULF OF MAINE.  THE SECOND CAMP...WHICH INCLUDE
THE ETA/GEM...SUGGEST THAT THE NORTHERN STREAM ENERGY WILL BE
DOMINANT...WITH NO SECONDARY DEVELOPMENT. AT THIS DISTANCE...IT IS
DIFFICULT TO BE SURE WHICH SCENARIO WILL BE CORRECT. AT THIS POINT...
THE GFS/UKMET SOLUTION IS FAVORED SIMPLY BECAUSE THE GFS HAS
MAINTAINED THAT THE SOUTHERN SYSTEM WILL BE DOMINANT.

THE DIFFERENCES SUGGEST A WARMER SYSTEM FOR WEDNESDAY. WARM AIR
ADVECTION PRECIPITATION SHOULD DEVELOP LATE TUESDAY NIGHT. WITH
INCREASING CLOUDS AND A DEVELOPING SOUTHEAST FLOW...FAVOR THE
WARMER GFS/ETA MOS NUMBERS. LOWS WILL PROBABLY OCCUR IN THE
EVENING...WITH SLOW WARMING THEREAFTER. PRECIPITATION TYPE SHOULD BE
SNOW IN THE MOUNTAINS...AND MIXED PRECIPITATION NEAR THE
CONNECTICUT RIVER LATE.

FOR WEDNESDAY ITSELF...PRECIPITATION TYPE WILL CONTINUE TO BE A
PROBLEM. FOR NOW...WILL TRY TO KEEP IT SIMPLE...SINCE THIS SOLUTION
COULD CHANGE WITH TIME. NOT SURE THERE WILL BE ENOUGH MOISTURE FOR
SIGNIFICANT SNOW IN THE MOUNTAINS AT THIS TIME.

LOOKS LIKE THE SYSTEM WILL EXIT WEDNESDAY NIGHT...WITH UPSLOPE SNOW
SHOWERS IN THE MOUNTAINS INTO THURSDAY. COLDER AIR WILL BE
DELIVERED WITH THIS INITIAL SHOT.

ANOTHER...MORE SIGNIFICANT...NORTHERN STREAM SYSTEM IS DUE THURSDAY
NIGHT AND FRIDAY. MOISTURE MAY BE THE LIMITING FACTOR WITH THIS
SYSTEM...BUT MOST AREAS SHOULD BE SNOW SHOWERS WITH THE CLIPPER
LIKE SURFACE SYSTEM BISECTING THE FORECAST AREA. BEHIND THIS
SYSTEM...EVEN COLDER AIR FOR FRIDAY INTO SATURDAY. A BIT OF A WARM UP
FOR SUNDAY. MODELS ARE HINTING AT A COASTAL SYSTEM FOR LATE NEXT
WEEKEND...BUT THERE IS PLENTY OF TIME FOR THAT TO CHANGE.

LOOKS LIKE IN THE LONGER RANGE...MODELS SHOW THE POLAR VORTEX
SETTING UP WEST OF HUDSON BAY...WITH COLD AIR BUILDING UP IN SIBERIA.

AVIATION...STRONG WINDS...LLWS...AND MVFR WITH AREAS OF IFR CONTINUE
THROUGH 06Z IN ADVANCE OF OCCLUDED FRONT. CONDITIONS SHOULD IMPROVE
STEADILY TO VFR WITH THE PASSAGE OF THE FRONT.

MARINE...
SHORT TERM (TONIGHT AND MONDAY)...STRONG SE GALE WILL CONTINUE IN
ADVANCE OF AN OCCLUDED FRONT WITH SEAS OF 12 TO 16 FT. FOLLOWING
THE FRONTAL PASSAGE NW WINDS WILL DECREASE TO SCA CATEGORY WHILE
SEAS GRADUALLY SUBSIDE.

WINDS DROP BELOW SMALL CRAFT LIMITS MONDAY NIGHT...BUT SEAS MAY TALE
LONGER TO COME DOWN. AFTER THIS...SHOULD SEE SMALL CRAFT WINDS AND
SEAS WITH THE SYSTEM WEDNESDAY. THE CLIPPER SYSTEM COULD BRING
WINDS EVEN HIGHER THAN BEING ADVERTISED NOW FOR THURSDAY NIGHT AND
FRIDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Nov 28, 3:47 AM EST, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 AM EST SUN NOV 28 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-291000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
347 AM EST SUN NOV 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

WINDS ADVISORIES HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH
THIS EVENING FOR COASTAL AND ADJACENT INTERIOR MAINE AS WELL
AS THE FOOTHILLS OF MAINE.  THE ADVISORIES ALSO INCLUDE COASTAL
ROCKINGHAM COUNTY IN NEW HAMPSHIRE.  A STRONG SOUTHEASTERLY FLOW
WILL INCREASE DURING THE DAY WITH SUSTAINED WINDS INCREASING TO
25 TO 35 MPH WITH SOME GUSTS IN EXCESS OF 40 MPH EXPECTED.  THIS
MAY CAUSE SOME SMALL DOWNED TREES AND LIMBS WHICH COULD PRODUCE
SCATTERED POWER OUTAGES.  THE WINDS WILL BEGIN TO RELAX AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 29, 1:33 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
133 AM EST MON NOV 29 2004

MEZ007>009-012>014-NHZ001>004-290932-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...
COBURN GORE...COLEBROOK...CONWAY...EUSTIS...FARMINGTON...FRYEBURG...
JACKMAN...LANCASTER...LINCOLN...LITTLETON...PITTSFIELD...RANGELEY...
RUMFORD...SKOWHEGAN...SOUTH PARIS AND WOODSVILLE
133 AM EST MON NOV 29 2004
AS OF 130 AM...PRECIPITATION HAS ENDED OVER MOST OF NEW HAMPSHIRE
AND IS IN THE PROCESS OF ENDING OVER WESTERN AND CENTRAL MAINE.
THE HEAVY PRECIPITATION HAS CAUSED SOME MINOR FLOODING OF
SMALL STREAMS AND LOW LYING AREAS. ALSO SOME OF THE RAIN IS
ENDING AS SNOW ESPECIALLY OVER THE HIGHER ELEVATIONS WITH SOME
SLUSHY ACCUMULATIONS.  ANYONE TRAVELING THROUGH THE WESTERN
MOUNTAINS OF MAINE AS WELL AS NORTHERN NEW HAMPSHIRE OVER THE
NEXT FEW HOURS SHOULD BE PREPARED TO ENCOUNTER SLUSHY ROADWAYS AS
WELL AS SOME WATER COVERED ROADWAYS.

Nearby

Flash Flood Warnings in Maine, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.